Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 165, NWS Wichita, KS

December 15, 20215 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Dec 15, 2021, 4:57 PM CST for 5 counties in Kansas. It was in force for 78 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 15, 2021, 4:57 PM CST (22:57 UTC)
Expired
Dec 15, 2021, 6:15 PM CST
In force
78 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 15, 6:01 PM CSTTSTM WND DMG5 S Douglass, KSDELAYED REPORT: LARGE TREE FELL ON A HOUSE CAUSING ROOF DAMAGE.
Dec 15, 6:01 PM CSTNON-TSTM WND DMG3 S Udall, KSPOWER POLES SNAPPED.
Dec 15, 6:01 PM CSTNON-TSTM WND DMG6 S Douglass, KSROOF BLOWN OVER CAUSING ROOF DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 64 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 15, 3:18 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 466 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
466 m²/s²
0-3 km storm-relative helicity
477 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

029 
WUUS53 KICT 152257
SVRICT
KSC015-019-035-049-191-160015-
/O.NEW.KICT.SV.W.0165.211215T2257Z-211216T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
457 PM CST Wed Dec 15 2021

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Western Elk County in southeastern Kansas...
  Cowley County in south central Kansas...
  Southern Butler County in south central Kansas...
  Southeastern Sumner County in south central Kansas...
  Northwestern Chautauqua County in southeastern Kansas...

* Until 615 PM CST.

* At 457 PM CST, severe thunderstorms were located along a line
  extending from 5 miles south of Douglass to near South Haven,
  moving east at 30 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Arkansas City, Winfield, Oxford, Udall, Cedar Vale, Burden, South
  Haven, Dexter, Grenola, Atlanta, Geuda Springs, Rock, Cambridge,
  Hunnewell, Maple City, Winfield City Lake and Strother Field
  Airport.

This includes Interstate 35 between Mile Markers 1 and 20.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3704 9759 3751 9712 3751 9657 3763 9654
      3761 9652 3761 9635 3700 9653 3700 9758
TIME...MOT...LOC 2257Z 270DEG 27KT 3745 9703 3703 9748 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

BUTLER
2 follow-up statements
529 
WWUS53 KICT 152343
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
543 PM CST Wed Dec 15 2021

KSC191-152353-
/O.CAN.KICT.SV.W.0165.000000T0000Z-211216T0015Z/
Sumner KS-
543 PM CST Wed Dec 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SUMNER COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.Therefore, the warning has been cancelled. Strong and damaging 
winds will still be possible behind these storms.

A Severe Thunderstorm Watch remains in effect until 700 PM CST for 
south central and southeastern Kansas.

LAT...LON 3703 9715 3751 9657 3763 9654 3761 9652
      3761 9635 3760 9635 3700 9653 3700 9715
TIME...MOT...LOC 2343Z 251DEG 55KT 3738 9649 3705 9699 

$$

KSC015-019-035-049-160015-
/O.CON.KICT.SV.W.0165.000000T0000Z-211216T0015Z/
Elk KS-Cowley KS-Butler KS-Chautauqua KS-
543 PM CST Wed Dec 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR WESTERN ELK...SOUTHEASTERN COWLEY...SOUTHEASTERN BUTLER AND
NORTHWESTERN CHAUTAUQUA COUNTIES...

At 543 PM CST, severe thunderstorms were located along a line
extending from near Grenola to near Arkansas City, moving east at 65
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Arkansas City, Cedar Vale, Burden, Dexter, Grenola, Cambridge and
Maple City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3703 9715 3751 9657 3763 9654 3761 9652
      3761 9635 3760 9635 3700 9653 3700 9715
TIME...MOT...LOC 2343Z 251DEG 55KT 3738 9649 3705 9699 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

BUTLER
072 
WWUS53 KICT 160014
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
614 PM CST Wed Dec 15 2021

KSC015-019-035-049-160023-
/O.EXP.KICT.SV.W.0165.000000T0000Z-211216T0015Z/
Elk KS-Cowley KS-Butler KS-Chautauqua KS-
614 PM CST Wed Dec 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ELK...SOUTHEASTERN
COWLEY...SOUTHEASTERN BUTLER AND NORTHWESTERN CHAUTAUQUA COUNTIES
WILL EXPIRE AT 615 PM CST...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However 
damaging wind gusts are still possible behind these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 700 PM CST for
south central and southeastern Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
extreme southeast Cowley County.

LAT...LON 3703 9715 3751 9657 3763 9654 3761 9652
      3761 9635 3760 9635 3700 9653 3700 9715
TIME...MOT...LOC 0013Z 270DEG 27KT 3738 9622 3705 9672 

$$

BUTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 15, 3:35 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Dec 15, 3:35 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
335 PM CST Wed Dec 15 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 328 PM CST Wed Dec 15 2021

Bottom line up front: Historic extreme wind event and extreme to
possibly catastrophic fire danger event under way across the area
this afternoon.

Low level moisture is once again stubborn to erode for areas across
southeast KS, but think this trend will continue to scour out from
west to the east for the late afternoon.

Dryline and associated very strong winds continues to move east-
northeast, currently located along a line from KSLN to Kingman. Some
of the strongest winds of the day and widespread blowing dust with
reduced visibilities to around 1/2 mile in the thickest dust. We
have a blowing dust advisory out for the dust.  Relative humidity
levels are dropping behind the dryline as well, which will further
exasperate the extreme grassland fire danger.

Current headlines look right on track with the high wind warning
going for most locations seeing "slam dunk" high wind criteria.
Could potentially make some tweaks the headlines on the southern
edge, as the strongest ball of wind moves to the east northeast, but
at this time do not anticipate any changes. Also currently fire
weather headlines look fine as well, see the fire weather section
for further details.

For late this afternoon, the dryline will sweep east into areas east
of I-135, with the strong gusty winds shifting to the east-
northeast, with the strongest core of winds shifting to the NE as
well into northeast KS. Still think areas west of the KS Turnpike
will see the strongest winds, but think areas even as far south as
the KS/OK border will see blowing dust and wind gusts of 45 and
potentially as high as 60 mph.

As the dryline surges east, moisture quality is a little bit better,
as convergence increases along the dryline. think the better chance
for showers and thunderstorms to develop along the boundary will be
just to the northeast of the area, across northeast KS, where
inhibition is less. A warm elevated mixed layer (EML) will probably
keep most of the convection from developing across SE KS as the
convergence increases along the dryline, but could still see a
chance of either a very thin line of convection along the boundary
or an isolated storm or two.  So will keep some slight pops in SE KS
for this chance. Will keep the chance pops going for extreme SE KS
as cap weakens and the boundary pivots over this area. Impressive
Bulk shear given the current wind conditions, with potentially 500-
1000 j/KG of SBCAPE, so if a storm can develop, a strong or isolated
severe storm cannot by ruled out, as it would not take much to
translate the strong winds to the ground.

Will linger the showers and isolated thunder chances into early
evening hours for SE KS, as the dryline lingers across this area
until around midnight. Moisture south of the boundary could push
over the boundary to produce a few scattered showers.

Expecting winds to slacken during the late evening hours, with
cooler air moving into the area behind the dryline/cold front.
Expect cold advection and falling temperatures this evening and
tonight. Will have to keep an eye on temps late this evening, as
some areas may not fall quick enough, leading to some "warm" low
temperature records possibly falling in KCNU and KICT.

Expect a dry and seasonal day on Thu. But by late Thu night into
early on Fri, warm advection and moisture transport may increase
enough over ern OK into SE KS for a light rain chance for early on
Fri.

Zonal flow will lead to seasonal temperatures remaining around going
into the weekend, with a reinforcing, but dry, cold front expected
to move across the area either later Fri night or Sat.

Ketcham

.LONG TERM...(Sunday through Wednesday)
Issued at 328 PM CST Wed Dec 15 2021

Lots of model differences on how the beginning of next week will
play out, as zonal continues for much of the area. the big
differences in the medium range ECMWF and GFS is how they want to
the handle a southern stream shortwave expected to trek east
across TX into the gulf Coast states. the GFS brings this system a
little further north, which potentially pulls enough moisture
north for a rain chance for eastern KS on either Mon night or
early on Tue. ECMWF keeps this system to our south. Current NBM
and consensus keeps things dry, so will follow this for now.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1138 AM CST Wed Dec 15 2021

Very high winds and blowing dust will cause problems across the
region today. KRSL, KGBD and KSLN are the most likely to have
significant issues with the dust with visibilities likely to drop
below 1 mile at times this afternoon. Winds will also be an issue
with KCNU is the most likely terminal to avoid this higher winds.
KICT, KHUT are likely to see gusts approach 55kts while KSLN, KRSL
and KGBD likely to see gusts up to 60-65kts this afternoon. After
00Z, the winds will die off with the gusty winds ending after 06Z
tonight.

Metzger

&&

.FIRE WEATHER...
Issued at 328 PM CST Wed Dec 15 2021

An extreme to potentially catastrophic grassland fire
weather day is ongoing central and south central Kansas this
afternoon. Very strong gusty winds, possibly as high as 50 to 70
mph, associated with a storm system will accompany dry air and very
warm temperatures. Relative humidity values will fall into the 15 to
20 percent range after a dry line pushes rapidly east across the
area. The greatest area of concern will be for areas west of the
Kansas Turnpike, where a Red Flag warning has been issued.

For southeast Kansas, a very high danger exists through the
afternoon into the evening hours, as surface winds and dry
conditions continue until late this evening.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    34  53  31  55 /   0   0   0   0
Hutchinson      31  51  28  52 /   0   0   0   0
Newton          33  51  31  53 /   0   0   0   0
ElDorado        35  52  33  56 /  10   0   0  10
Winfield-KWLD   36  55  34  58 /  10   0  10  10
Russell         27  50  24  48 /   0   0   0   0
Great Bend      27  50  25  50 /   0   0   0   0
Salina          30  51  26  51 /   0   0   0   0
McPherson       31  50  27  51 /   0   0   0   0
Coffeyville     41  55  39  61 /  50   0  20  30
Chanute         39  54  37  58 /  50   0  10  20
Iola            38  53  36  58 /  50   0  10  20
Parsons-KPPF    40  55  38  60 /  50   0  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CST this evening for KSZ071-072-095-096-
099-100.

Blowing Dust Advisory until 8 PM CST this evening for KSZ032-033-
047>053-067>070-082-083-091>093.

High Wind Warning until 9 PM CST this evening for KSZ032-033-
047>053-067>070-082-083-091>094-098.

Red Flag Warning until 9 PM CST this evening for KSZ032-033-
047>053-067>070-082-083-091>094-098.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...Metzger
FIRE WEATHER...Ketcham
Hazardous weather outlook, Dec 15, 3:51 PM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
351 PM CST Wed Dec 15 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
351 PM CST Wed Dec 15 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A high wind warning has been issued for much of central and south
central Kansas today. Damaging winds with gusts to around 70 mph
will be possible, with the strongest winds across portions of
central Kansas. See the latest high wind warning for additional
details.

The strong winds late this afternoon will lead to an extreme to
potentially catastrophic grassland fire day. A red flag warning has
been issued for most areas except far southeast Kansas. See the
latest fire weather product for additional details.

A wind advisory has been issued for far southeast Kansas. Winds of
35 mph with gusts close to 50 mph are possible.

There is a slight chance for thunderstorms this evening across
southeast Kansas. Any storm that forms will have the potential to
be strong or severe. Damaging winds would be the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Ketcham

In the hours before

Local storm report, Dec 15, 4:46 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
446 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     NON-TSTM WND GST RUSSELL AIRPORT         38.87N 98.81W
12/15/2021  E77 MPH          RUSSELL            KS   ASOS

&&

METZGER
Local storm report, Dec 15, 4:47 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     NON-TSTM WND GST 1 NNW KINGMAN           37.67N 98.12W
12/15/2021  M58 MPH          KINGMAN            KS   AWOS

&&

METZGER
Local storm report, Dec 15, 4:48 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
448 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     2 N EUREKA              37.85N 96.29W
12/15/2021  E62 MPH          GREENWOOD          KS   AWOS

&&

METZGER
Local storm report, Dec 15, 4:49 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     NON-TSTM WND GST 1 SSE WICHITA EISENHOWE 37.65N 97.43W
12/15/2021  M68 MPH          SEDGWICK           KS   ASOS

&&

METZGER
Local storm report, Dec 15, 4:51 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
451 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     NON-TSTM WND GST 3 SW SALINA             38.78N 97.65W
12/15/2021  E89 MPH          SALINE             KS   ASOS

&&

METZGER
Local storm report, Dec 15, 4:57 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     NON-TSTM WND GST 3 E HUTCHINSON          38.07N 97.86W
12/15/2021  E84 MPH          RENO               KS   ASOS

&&

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 11:48 AM CSTBlowing Dust AdvisoryICTBarton, Butler, Chase, Cowley, Ellsworth, Greenwood and 12 more8 hr
Dec 15, 1:33 PM CSTSevere Thunderstorm Warning Destructive damage threatICTBarton, Ellsworth, Lincoln, Rice, Russell57 min
Dec 15, 2:12 PM CSTSevere Thunderstorm Warning Considerable damage threatICTEllsworth, McPherson, Saline78 min
Dec 15, 3:10 PM CSTSevere Thunderstorm Warning Considerable damage threatICTHarvey, McPherson, Marion80 min
Dec 15, 4:11 PM CSTSevere Thunderstorm Warning Considerable damage threatICTButler, Chase, Greenwood, Sedgwick94 min
Dec 15, 5:22 PM CSTSevere Thunderstorm Warning Considerable damage threatICTElk, Greenwood, Wilson, Woodson53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.